Arizona, 2018

Hail in Arizona, September 1, 2018

September 1, 2018 · NWS FGZ · 4 events in 3 counties and zones

A large trough axis extended from southeastern California into the Great Basin and began to move across northern Arizona. A few showers and thunderstorms formed across Gila County early in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A large trough axis extended from southeastern California into the Great Basin and began to move across northern Arizona. A few showers and thunderstorms formed across Gila County early in the day. These moved northeast through the day into Navajo and Apache counties. Some storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 1, 9:13 AM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 1, 9:13 AM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
913 AM MST Sat Sep 1 2018

.SYNOPSIS...Showers and thunderstorms possible through the
afternoon. A few could be strong for areas in the northeast.
Thunderstorm chances continue into the weekend mainly for areas
along and northeast of the Mogollon Rim. Less activity is expected
from Tuesday onward drying out by the end of the week. Expect
cool mornings and near normal high temperatures through the
period.

&&

.DISCUSSION...A line of showers and thunderstorms extended from
near the Grand Canyon southeastward across the Little Colorado
River Valley including location such as Winslow, Holbrook and St.
Johns during the mid morning hours. The same line will slowly push
northward through the day eventually impacting most of the Navajo
and Hopi Nations. A few storm will become strong today but the
main influence will be widespread measurable rainfall with
embedded downpours. The forecast is generally in good shape with
just a few updates to cloud cover and precipitation chances based
on current observations.

Water vapor imagery this morning shows a trough axis extending
from southeastern California into the Great Basin. Expect this
feature to move in across northern Arizona and remain in place
through the beginning of next week bringing shower and
thunderstorm chances each day through Thursday with cooler near
normal temperatures. A few showers and thunderstorms have formed
across Gila County and portions of Tuscon's area as embedded
disturbances in the main long wave pattern moved over this area
this evening. These will continue to move northeast through the
morning over southern Navajo and Apache county. The HRRR suggests
some development could spread west through the morning as far as
Flagstaff by daylight.

The main story for today will be afternoon thunderstorm chances
across areas north and east of the Mogollon Rim. Hi-res guidance
suggests that early morning showers and thunderstorms will
continue on through this area through the morning. By midday,
another round of showers and thunderstorms could develop just
north of the Mogollon Rim and head northeast across portions of
western Coconino County and northern Apache and Navajo Counties.
Sounding profiles for this area in the late afternoon suggest a
few of these storms could become very strong with a broad area of
20 to 30 kt shear and ample instability. The true test will be how
the atmosphere recovers after any morning convection moves
through. Areas that remain sunny and dry will stand a greater
chance for strong thunderstorms this afternoon. Stay tuned and
have a way to receive warnings if you will be in these areas
today.

For Sunday and Monday, expect showers and thunderstorm chances to
remain mostly along the high terrain of the Mogollon Rim, Chuska
Mountains, and Kaibab Plateau. Elsewhere, there remains a chance
for a few isolated showers and thunderstorms each afternoon. By
the midweek, things begin to dry out with only a slight chance for
storms over the White Mountains remains for Thursday and Friday
as the trough weakens and high pressure begins to build back in
across the southwest.

&&

.AVIATION...For the 18Z package...Look for scattered showers and
thunderstorm northeast of a KGCN-KFLG-KINW-KSOW line today and
overnight. Along and south of this line isolated activity. A few
storms today will contain large hail and torrential rain. Away from
storms generally scattered sky conditions with southwesterly winds 5-
20 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect areas of showers and thunderstorms over
eastern and northern portions of the district today, driest over
western Yavapai and Coconino counties. Southwest winds will range
from 15 to 25 mph most places. Cooler conditions and less wind is
expected on Sunday, with a chance of showers and thundertorms
continuing, mainly over central, southern and eastern zones.

Monday through Wednesday...Scattered showers and thunderstorms will
continue Monday and Tuesday, with a downward trend by Wednesday.
Temperatures will range from around normal to just below normal,
with generally light west through southwest winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum/ET
AVIATION...McCollum/Peterson
FIRE WETHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 1, 7:39 AM MST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
739 AM MST SAT SEP 1 2018

AZZ013-014-040-011515-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
739 AM MST SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
815 AM MST...

At 738 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Holbrook to 7 miles south of Woodruff to 7
miles west of Concho. Movement was east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Holbrook, St. Johns, Hunt, Sun Valley, Woodruff, Concho, Petrified
Forest National Park, Petrified Forest N.P. Visitors Center and
Petrified Forest N.P. Headquarters.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3511 10974 3467 10957 3442 10925 3438 10981
      3467 11016 3501 11032
TIME...MOT...LOC 1438Z 269DEG 23KT 3491 11014 3467 11004 3451 10973

KD

The radar

The Albuquerque radar (KABX), 213 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Apache

When
September 1, 10:40 AM MST
Where
Apache County, 0.89 mi NE of St Michaels to 2.78 mi SE of Ft Defiance
Measured
1.75 in hail
Reported by
Public
Coordinates
35.660, -109.090

Posts from social media indicate that golf ball to half-dollar sized hail (1 1/4 to 1 3/4 inch) fell in St Michaels.

Hail, Coconino

When
September 1, 3:14 PM MST
Where
Coconino County, 5.65 mi E of Gray Mtn to 7.1 mi SE of Cameron
Measured
1 in hail
Reported by
Public
Coordinates
35.760, -111.370

Post on social media indicate that one inch hail fell 6 miles east of Grey Mountain. Time and location estimated.

Hail, Coconino

When
September 1, 4:19 PM MST
Where
Coconino County, 8.31 mi N of East Red Lake to 17.47 mi NNE of East Red Lake
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
35.550, -110.840

A storm chaser estimated that 2 1/2 inch hail fell eight miles north of Tolani Lake.

Hail, Navajo

When
September 1, 6:11 PM MST to 6:14 PM MST
Where
Navajo County, 0.57 mi W of Sun Vly to 8 mi NE of Holbrook
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
34.970, -110.090

The Hopi Travel Plaza northeast of Holbrook sustained significant roof damage due to the large hail (up to 2 1/2 inch diameter). The hail stones punched through the drop ceiling tiles. Multiple vehicles were damaged by the hail as well. Two miles away (8 miles NE of Holbrook), 1 3/4 inch diameter hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786456, 786457, 786458, 786459.